Papers

Drug points: Is there a problem with long term use of sumatriptan in acute migraine?

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6921.113a (Published 08 January 1994) Cite this as: BMJ 1994;308:113
  1. M J Osborne,
  2. R C T Austin,
  3. K J dawson,
  4. L Lange
  1. Messrs MJ OSBORNE, R C T AUSTIN, K J DAWSON, and Dr L LANGE (Royal Free Hospital, London NW3 2QG) write:

    We report a case of a migraine sufferer treated with sumatriptan who developed a dramatic increase in the frequency of migraine attacks with consequent dependence.

    For 50 years a 62 year old man had suffered severe migraine attacks with vomiting and prostration, lasting for 24-36 hours and recurring about once a month. Previous medication had been unhelpful. One year before admission he started taking subcutaneous sumatriptan, which terminated his migraine attacks fully within 25 minutes. Two months before admission he realised that every morning he was walking with a mild headache which frequently progressed to a migraine needing sumatriptan. He converted to the oral form, which was as effective, although slower acting, and he progressed to taking a morning tablet to avoid a migraine. A home attempt at drug withdrawal resulted in a severe migraine terminated at four hours by sumatriptan.

    On admission his sumatriptan was replaced with pizotifen and trifluoperazine. That evening he developed a severe migraine for which ergotamine and caffeine suppositories, pethidine, and metoclopramide gave only moderate relief. The next day diazepam was added and eventually the attack subsided. The sedatives were stopped and he suffered a further brief migraine, which resolved with ergotamine, caffeine, and diazepam; he was discharged with a small supply of diazepam. Subsequently his migraine attacks have been treated successfully with a combination of drugs not including sumatriptan.

    Sumatriptan is seen as an advance in the treatment of acute migraine*RF 1-6*; previously only immediate side effects have been reported.1 This case suggests that longer term use of sumatriptan may lead to a dependent state.

    References

    View Abstract